NEW YORK | Tue Feb 22, 2011 4:28pm EST - Women who take bone drugs for several years have a slightly increased chance of suffering an unusual type of thigh fracture, according to a large Canadian study.
The findings add to earlier concern over the medicines, called bisphosphonates, whose U.S. labels have been required since October to include a warning about the thighbone fracture risk.
However, researchers stress the drugs are effective at preventing fractures of the hip or spine, which are much more common in elderly people with the bone-thinning disease osteoporosis.
And the actual risk of having one of the unusual fractures was low, said Laura Y. Park-Wyllie, of St. Michael's Hospital in Toronto, who worked on the new study.
"Women with osteoporosis who are at high risk of fractures should not stop taking their treatment," she told Reuters Health.
Bone drugs include Merck's Fosamax, Roche's Boniva, Novartis's Reclast, and Warner Chilcott's Actonel.
Some 10 million Americans currently suffer from bone thinning, according to the National Osteoporosis Foundation. The majority are postmenopausal women.
Park-Wyllie and colleagues tapped into data on more than 205,000 Ontario women at least 68 years old who had taken the bone drugs. Their findings appear in the Journal of the American Medical Association.
Overall, 716 women suffered the unusual type of thighbone fracture after starting the bone drugs, and nearly 10,000 had typical hip fractures.
The risk of a thighbone fracture differed depending on how long the women had been taking the medicine. After taking bone drugs for five years, about one in 1,000 women went on to suffer a thigh fracture over the next year.
That works out to nearly three times the risk of those who'd taken the drugs for roughly three months or less, after accounting for other risk factors.
On the other hand, longer treatment was tied to a 24% decrease in hip fractures, which along with wrist and spine fractures affect about half of all people with osteoporosis.
There are several alternative ways to treat osteoporosis, including hormone treatment for women. And one preliminary study, published along with the Canadian findings in JAMA, hints that the common heart medication nitroglycerin might also boost bone health.
So far, however, the cheap and effective bisphosphonate bone drugs remain the most popular treatment option. But some experts worry that negative media coverage might have led to more fractures and possibly deaths by dissuading patients from taking the drugs.
"The bad news is that overstating the levels of risk of side effects with these drugs -- which the media have been doing for some time now -- has led people to stop the drugs when they should be taking them," said Dr. Ethel S. Siris, who heads the Toni Stabile Osteoporosis Center at Columbia University in New York.
Apart from atypical fractures, the most serious side effect of the bone drugs is bone death, or osteonecrosis, of the jaw. But that's a very rare problem, experts say, which only affects about one in 100,000 people on bisphosphonates.
"If you're taking the drugs and you've been on them for a while, but aren't sure if you're at high risk, you should ask your doctor about it," Park-Wyllie advised.
The U.S. Preventive Services Task Force, a federal expert panel, recommends screening all women over 65 for osteoporosis.
SOURCE: bit.ly/4HWZ7 JAMA/Journal of the American Medical Association, online.
© 2010 Thomson Reuters. Click for Restrictions.
Register or login for access to this item and much more
All Employee Benefit News becomes archived within a week of it being published
Community members receive:
- All recent and archived articles
- Conference offers and updates
- A full menu of enewsletter options
- Web seminars, white papers, ebooks
Already have an account? Log In
Don't have an account? Register for Free Unlimited Access